Paper in Otology and Neurotology
- Ahmed, R.M., MacDougall, H.G., Halmagyi, G.M. (2011). Unilateral vestibular loss due to systemically administered gentamicin. Otology and Neurotology, 32(7), 1158-1162.
Objective: To report the little known fact that systemically administered gentamicin can cause severe unilateral, rather than only bilateral vestibular loss.
Methods:: This is a retrospective review of patients presenting with imbalance and oscillopsia due to a compensated, selective unilateral vestibular loss, who denied ever experiencing vertigo, but who had been administered systemic gentamicin during a hospital admission just before their symptoms began.
Results:: From 1993 to 2011, 18 such patients were identified from the records of our tertiary referral Balance Disorders Clinic. The fact that they had been administered gentamicin was confirmed only when the hospital charts were examined. Only 4 of 18 patients knew or suspected that they had been administered gentamicin; none had been administered gentamicin at the authors' hospital.
Conclusion: These results mean that any patient presenting with imbalance due to a compensated, selective unilateral vestibular loss, who has never experienced vertigo, should be closely questioned about any hospital admission just before symptoms started and the hospital records for that admission requisitioned and scrutinized for possible gentamicin therapy.